Iowa, 2017

Heavy Rain in Iowa, September 16 to 17, 2017

September 16 to 17, 2017 · NWS DMX · 1 event in 1 county or zone

A fairly typical cold frontal passage moved through Iowa during the evening of the 16th and into the 17th of September. The antecedent conditions were generally temperatures in the mid to upper 70s, dew points in the upper 60s, resulting in MUCAPE values in the 1000-2000 J/kg range, and effective bulk shear values under 30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A fairly typical cold frontal passage moved through Iowa during the evening of the 16th and into the 17th of September. The antecedent conditions were generally temperatures in the mid to upper 70s, dew points in the upper 60s, resulting in MUCAPE values in the 1000-2000 J/kg range, and effective bulk shear values under 30 kts. The setup called for and resulted in relatively progressive storms with the cold front ushering them through, but with flow parallel to the front, storms were able to train over areas for a short while. No severe weather was reported, but heavy rainfall did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 5:50 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 5:50 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 PM CDT Sat Sep 16 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 330 PM CDT Sat Sep 16 2017

Bottom Line up Front... Severe weather potential from around 4 pm
until midnight or so remains the biggest threat. All modes of severe
weather are on the table, with large hail and damaging winds being
the primary threats, and a few tornadoes being the secondary threat.

Synoptic-scale... 19z Non-operational GOES 16 data picking up on two
stronger upper lows phased within a longwave trough that digs down
through the Four Corners Region. These lows have decent westward
tilt with height as the sfc reflection lows are centered over
northern Minnesota and eastern Nebraska. The northern sfc low is
undoubtedly the stronger of the two lows, as the more southerly low
has been losing organization throughout the daytime along its
northeasterly trek. Attendant to the northern low is a decently
strong cold front that drapes from north to S/SSW and phases with
the southern low. As this boundary propagates east and southeast, it
will be the main focusing mechanism for the strong to severe
potential this evening into the overnight hours... Short-term models
starting to lock into placing the boundary south and east of the DMX
CWA between 12z and 15z Sun. Resultingly, Sunday afternoon looks
much cooler as 850mb temps drop a solid 5C. With scattered cloud
cover around, highs in the low to mid 70s seems a plausible forecast.

Mesoscale... Showers and storms have been fairly widespread across
the CWA throughout the daytime today. CAPE values have been around
500 J/KG, the main limiting factor for the storms reaching severe
levels. As expected, HRRR (warm-start) has been outperforming other
models... though it still has not perfectly handled storms through
today. During peak heating, SPC mesoanalysis showing SBCAPE values
reaching 2000 J/KG to 2500 J/KG, so plenty sufficient instability to
work with. Meanwhile, Low-level lapse rates very high, reaching 9
C/km...and mid-level lapse rates reaching 7 C/KM suggest hail will
be a threat. Fcst soundings have been consistent in showing storms
becoming more sfc-based with boundary approaching, making hail a
realistic threat. DCAPE values around 1000 J/KG, with fairly
unidirectional winds, so damaging winds also a threat. Tornado
threat not great, but not non-zero. Between 00z and 03z, In
southern/SW Iowa, low-level theta-e difference perks up, phased with
higher CAPE values and 0-3km bulk shear vectors flowing close to
perpendicular to this CAPE gradient. Hodograph for svr potential
looks okay... not great, but not poor.

.LONG TERM.../Sunday night through Saturday/
Issued at 330 PM CDT Sat Sep 16 2017

Active early in the week as high pressure moves across southern
Minnesota Sunday night then moisture lifts back north late Sunday
night into Monday. A strong short wave will arrive during the day
on Monday and will lead to increasing showers and thunderstorms
and a good chance for widespread precipitation. PWAT values will
rise back to above 1.5 inches and near 175 percent of climatology
and will bring the potential for rainfall amounts in excess of 1
inch in some areas. High temperatures on Monday will remain cool
with highs mainly in the 60s and lower 70s due to the
precipitation and clouds.

Warmer weather will again return Tuesday with an area of low
pressure developing to the west and a warm front lifts north into
Iowa leading to highs back into the 80s. A large upper level low
pressure system over southwest Canada will be a big influence on
Iowa for mid to late week. This system will drive a strong short
wave through the Midwest Wednesday and another brief cool down.
The large upper low will help create a deep trough over the
western CONUS late this week while a subtropical high amplifies
into the Ohio Valley. This will lead to steep southwest flow
developing over Iowa and potentially another run at 90 degrees by
Friday. Given this flow, current solutions are likely too fast
moving the boundary into Iowa through the southwest flow which
should stall it to the west. The end of the week should end on a
very warm and mostly dry not before a potential stormy next
weekend. This type of pattern may be the end of the warm stretch
and lead to a transition to more fall like weather.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 650 PM CDT Sat Sep 16 2017

MVFR to IFR stratus moving into northern Iowa and will impact FOD
and MCW by 02z at the latest. The onset of this stratus deck
appears to be around 700-900 feet before improving to 1700-2300
feet. Confident FOD and MCW will see these IFR ceilings but will
likely increase to MVFR later this evening. For now, only have
MVFR ceilings mentioned at DSM and ALO as lower confidence to
mention for timing, but likely move in by around 06-08z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Sep 16, 5:52 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
652 PM CDT Sat Sep 16 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-180000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
652 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few isolated to scattered thunderstorms are this evening.
However, the severe weather threat remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are forecast late Sunday night into
Monday then again late in the week. The threat for severe weather
early in the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, Sep 16, 9:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT SAT SEP 16 2017

IAZ045-057-058-170400-
Guthrie IA-Audubon IA-Carroll IA-
1005 PM CDT SAT SEP 16 2017

...Strong Storms over Western Iowa Late This Evening...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Carroll, Audubon, Coon Rapids, Glidden, Dedham, Willey, Ralston,
Arthur N Neu Airport, Audubon County Airport and Swan Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4207 9491 4204 9463 4186 9463 4186 9462
      4157 9473 4163 9495
TIME...MOT...LOC 0305Z 190DEG 25KT 4165 9483

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Adair

When
September 16, 9:45 PM CST to September 17, 1:00 AM CST
Where
Adair County, Fontanelle
Reported by
Social Media
Coordinates
41.300, -94.570

Public reported heavy rainfall of 3.30 inches storm total.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717408.